, Volume 27, Issue 3-4, pp 275-291

Diameter and Treewidth in Minor-Closed Graph Families

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract.

It is known that any planar graph with diameter D has treewidth O(D) , and this fact has been used as the basis for several planar graph algorithms. We investigate the extent to which similar relations hold in other graph families. We show that treewidth is bounded by a function of the diameter in a minor-closed family, if and only if some apex graph does not belong to the family. In particular, the O(D) bound above can be extended to bounded-genus graphs. As a consequence, we extend several approximation algorithms and exact subgraph isomorphism algorithms from planar graphs to other graph families.

Received January 28, 1997; revised December 10, 1997.